Tachycardia and air hunger in hashimotos

Hello all again. I have a question about my original symptoms ie tachcardia, air hunger ( not feeling able to breath in fully). Had been waking with gasp shortly after going to sleep for over 20 years before waking with tachycardia and air hunger 10 years ago. Has anyone experienced this as a symptom of autoimmune hypothyroidism/hashi. Antibodies high and no treatmentuntil 8 years ago,except benzodiazepines, now addicted. I have been on levo now for 8 years. I don't want to confuse things, but I think I need to weedle out whether I may have some other problem too.

6 Replies

  • I suffered from tachycardia and air hunger. They were massively improved by increasing my iron levels.

    Have you had your vitamins and minerals tested recently? If you have, could you post the results please, with the reference ranges. If you haven't, ask your GP to test your ferritin, vitamin B12, vitamin D and folate levels. Ask for iron to be tested as well, although don't be surprised if they refuse.

    I had low iron, and it had a knock on effect on my haemoglobin, haematocrit and red blood cell count. Once I improved the iron all these things improved from being rock-bottom in range to being quite a bit higher.

    Another possibility, of course, is that your thyroid medication is too low. So, if you could post your thyroid function test results (with the reference ranges) that would be useful for us to know as well.

  • Hi. You gave me some advice back last year. I have been feeling so unwell that I haven't been back on until recently. I was treated with iron, and then gp realised I was still taking it over a year later. She tested and said it was ok, so stopped them,that being about 4 years ago. I am post meno now and when the hot flushes kicked in everything just got worse. I have been told I need more levo but I can't tolerate it. I was put on benzos and am struggling to get off after ten years, and trying to work out what to do next. I think I have been hypo for a lot longer than realised looking back at tests, but always told my symptoms are anxiety related.I have some other autoimmune conditions. I know my TSH was over 3 last June and I'm waiting for T3 results done at so called thyroid clinic in hospital. I should have taken up the offer of T3 by the prof, if only to see what happened, but he did a good job of scaring me off, saying it was likely I wouldn't tolerate it while on benzos (don't know what that meant and too down to argue a case for trying) my fault! He said hypo does not cause palps, air hunger etc. and suggested it may be 'something else'. Will post results when they come through. Have appt with gp and will ask for more bloods iron, folate etc. Thankyou.

  • Sorry, just realised I hadn't responded to you.

    Your doctor saying your iron is fine, without telling you the results? I would want to know the actual results, to be honest. It could mean anything. Some people have ferritin that shoots up, some have ferritin that crawls up. I paid for my own tests recently, after supplementing for 18 months (I'd had other tests during that time), and my ferritin still wasn't mid-range.

    Improving my iron has made a big difference to my air hunger, and I have very few episodes of tachycardia now. But the iron wasn't the whole answer for me, and I still had problems. Last October I started taking NDT. I'm still not on my final dose, but I think I'm getting close. And I have only recently realised that my air hunger and breathlessness has improved even more, and is still improving. I did get some bouts of tachycardia while I was adjusting to the NDT, particularly when I raised dose. But even that wore off. And my heart feels so much more comfortable. Chest pain is almost a thing of the past, and I have hopes it will diminish even further. When I was younger I was never aware of my heart during normal living. I'm hoping I might get back to being like that eventually.

    Being dissuaded from trying T3 by using scare stories was a mean trick of the doctor you saw. Have you done any research online to see if there is any truth in what he said? I would be very surprised if you found anything. It would really be worth doing the research. Then perhaps you could have another go at getting T3 prescribed. I really don't think you would regret it. The alternative of course, is to self-medicate. But that is something for you to think about and decide.

    With reference to the benzos - have you considered getting online support, and using a support forum for people going through the same thing? I did a quick search and found this :


    It might be just the help you need.

  • Hello.

    Thanks for all that. I remember you answered posts from me a long while ago. I was put on benzos as they said everything else was ok (high antibodies, that was nearly ten years ago) so anxiety, air hunger was put down to general anxiety disorder. I was also diagnosed with a herniation of the brain (brain sitting lower than should be, and thought for a while the waking at night ( for over 20 years) feeling as though I had stopped breathing could be that, or suggested by neurosurgeon after discussion with other consultants that could be my thyroid. Despite my being on 50mcg, I still have palpitations and going into meno seems to have ramped things up. Over time TSH has gone up eg October 2006 TSH 5.75. July 2014 TSH 3.24,

    December 2014 TSH 5.58 mU/L (0.30-4.40) Free T4 14.1 pmol/L (9.0-19.1) Free T33.9pmol/L (2.6-5.7).

    Had an appointment to see gp to ask for bloods, folate etc but have had 4 menieres attacks over last 4 days,and had to cancel. Can't see him now till 27th Feb. My sister has hypothyroidism and we all have pernicious anemia except mum. On injections and have been up as high as upper limit of 900, as treating myself with B12. I am wondering if the diazepam and tolerance may be causing me to continue the symptoms as well as thyroid.

    Any comments greatly appreciated. I have read and researched a lot, but obviously I'm going wrong somewhere.

  • Your dose of 50mcg of levo is just a starting dose. Your TSH needs to be somewhere around 1, yet it is still terribly high. You need a lot more thyroid meds of some kind.

    There are several possibilities I can think of why you might not be tolerating your levo.

    1) There may be fillers and binders you are allergic to. Could you keep notes of which brand of levo you are taking, and ask for a different one next time you get a prescription, just to see if it makes a difference to how you feel. There are several brands of levo available. You could have a look at this page, but I am not sure how up-to-date it is :


    2) You could ask for a prescription for liquid levothyroxine or T3 (liothyronine), also mentioned on that page I linked.

    3) Since you have high antibodies you will almost certainly feel better if you go gluten-free, if you haven't done so already. I have read good reviews about this book :


    The website has some good info on it :


    4) Gut health is very important. Look into the problem of low stomach acid. Start by searching this forum and work from there.

    5) If any of your vitamins and minerals are low then you need to find out and supplement accordingly. I'm very suspicious about your iron - it was a big factor in my own breathlessness and chest pain, so I hope you get it tested. It would also be helpful if you could get a full blood count and a complete iron panel done too (ferritin, serum iron, transferrin saturation and TIBC - Total Iron Binding Capacity), but I'm not sure how helpful your doctor is. Get what you can, and make sure you get printouts of your results including the reference ranges.

    6) What is your diet like, generally? Do you starve yourself to try and lose weight? Do you eat a low-fat diet to try and keep your weight down? Not eating enough is a common problem. Fat is not bad for you, it is actually a vital component of a healthy diet.

  • Hi.

    Sorry I haven't replied. Had menieres attacks every day for last 7 days. I have extremely bad anxiety ( I am on benzos). I have lowered dose of levo from 50 to 25mcg last five days as anxiety was so bad, and I feel the levo is making things worse,though so confused now. Today my anxiety sky high. Was I wrong to drop dose. Simply can't work out whats causing what anymore. Will look into fillers and ask gp to change brand. Izabella Wentz book for Hashimotos, and reading when I can manage. Started taking HCI and Pepsin. Diet is something the book addresses so will cut out gluten and all sugars, dairy. I don't starve, as although I could do with losing a little weight, my body seems to ask for frequent food. Using coconut oil,hemp oil. As I have antibodies, then I assume hashimotos is my problem, but doctors only ever refer to it as Hypothyroidism, why is that. Waiting to see gp, and will ask for tests as you suggested, but as the prof I saw only recommended an increase in levo, I am almost sure he will refuse a trial of T3.

You may also like...